A 21 y.o. UNC student presented to the coagulation clinic from the plastic surgery clinic. He had undergone nipple piercing 11 days prior and had prolonged bleeding, requiring 2 trips to the emergency room, gelfoam application, pressure dressing, stitching, re-stitching. He was still actively bleeding.
PMHx was notable for tongue laceration at age 7 following a fall, with persistent bleeding. Thumb injury with persistent bleeding, ganglion cyst removal without abnormal bleeding.
Clinical Classification of Hemophilia Severe < 1% Moderate 1% - 5% Mild 5% - 25% Severe hemarthrosis Spontaneous bleeding Serious bleeding after minor trauma Bleeding after surgery or trauma Moderate bleeding after trauma or surgery Type FVIII/IX activity Clinical picture Subclinical 25% - 50%
The patient was given a bolus dose of 4,000 units of BeneFIX (recombinant Factor IX) calculated to raise his Factor IX level to 50%. Pressure was re-applied, and the bleeding stopped. This dose of factor cost approximately $6,000. The patient is uninsured.
The patient was instructed to seek care at the regional comprehensive hemophilia center after graduation.
The patient was told he had mild Type I von Willebrand’s disease, coupled with a mild platelet dysfunction. He subsequently suffered a left ACL rupture and underwent surgical repair under coverage with DDAVP.
A 65 y.o. female smoker with a h/o peripheral vascular disease presented to the ER with unstable angina. She was admitted to the hospital and placed on heparin. Platelet count on admission was 450. Cardiac catheterization showed severe 3-vessel coronary disease, and the patient was scheduled for CABG which occurred on hospital day #7. Pre-op platelet count was 200. Post-op platelet count was 90.
On hospital day #12, the patient developed acute left leg swelling and a DVT was diagnosed by ultrasound. Platelet count was 150. The patient was started on IV heparin. The next day, she developed a pulseless left leg and had a platelet count of 30. While in vascular radiology, he developed acute chest pain and suffered a cardiac arrest and subsequently died. Autopsy showed occlusion of all of her bypass grafts
IF PLATELETS FALL ON HEPARIN, STOP HEPARIN IMMEDIATELY.
Use a different anticoagulant
Bivalirudin (off label)
HIT Testing Test Advantages Disadvantages HIPA Specificity: high Sensitivity: low Rapid turn around time Technique-dependent ELISA Sensitivity: high Specificity: low (false-positives Technically easy high for some populations) Poor concordance with SRA There is no Gold Standard in diagnostic testing; HIT is a clinical diagnosis Pts Must Be off heparin for 16 hours prior to testing
A 72 y.o. woman requires red cell transfusion for symptomatic anemia. Red cells are delivered to the bedside. The patient verbally confirms her name and date of birth, which correlate with the label on the red cell bag. Which of the following is the most appropriate course of action to take at this time?
Have another health care professional witness the patient’s confirmation of her ID, then proceed with the transfusion.
Check the patient’s wrist ID band against the red cell bag tag, along with another health care professional witness, then proceed with the transfusion.
Check the patient’s wrist ID band against the red cell bag tag, along with another health care professional witness, confirm that the consent for transfusion form has been signed, then proceed with the transfusion.
A patient in the SICU is in the process of receiving a transfusion of platelets for a platelet count of 8. Midway through the transfusion, the patient’s temperature rises from a baseline of 36.8 to 38. The blood pressure is stable, and the pulse has risen from 88 to 102. There are no hives, stridor, back pain, or rash. The patient is already on broad spectrum antibiotics. What is the most apropriate course of action to take at this time?